Alert archive / Florida / Special Marine Warnings in 2021
Special Marine Warning 31, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Apr 20, 2021, 12:57 AM EDT. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2021, 12:57 AM EDT (04:57 UTC)
- Expired
- Apr 20, 2021, 2:00 AM EDT
- In force
- 63 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Miami radar (KAMX), 84 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Key West, FL (KEYW), launched 00:00Z, 5.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2696 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.1
The text
As transmitted.
662
WHUS52 KKEY 200457
SMWKEY
GMZ031-032-035-200600-
/O.NEW.KKEY.MA.W.0031.210420T0457Z-210420T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
1257 AM EDT Tue Apr 20 2021
The National Weather Service in Key West has issued a
* Special Marine Warning for...
Bay and Gulf Side from Craig Key to Halfmoon Shoal out to 5
fathoms...
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound...
* Until 200 AM EDT.
* At 1256 AM EDT, strong thunderstorms were located along a line
extending from 6 nm west of Sprigger Bank Light to Annette Key,
moving north northeast at 15 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves, frequent lightning, and heavy downpours.
* Locations in the warning include...
Oxfoot Bank Light, Annette Key, Howe Key, Little Pine Key, East
Cape Canal, Snake Bight and Horseshoe Key.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters should seek safe harbor now, and remain there until
threatening weather has passed.
Frequent lightning is occurring with these storms. If caught on the
open water, stay low or go below.
&&
LAT...LON 2522 8083 2491 8093 2472 8110 2468 8146
2504 8142 2512 8123 2513 8105 2512 8100
2514 8096 2514 8090 2517 8090 2518 8085
2520 8084 2521 8086
TIME...MOT...LOC 0456Z 194DEG 13KT 2488 8105 2475 8138
HAIL...0.00IN
WIND...>34KTS
$$
Jacobson2 follow-up statements
900
FZUS72 KKEY 200541
MWSKEY
Marine Weather Statement
National Weather Service Key West FL
141 AM EDT Tue Apr 20 2021
GMZ035-200551-
/O.CAN.KKEY.MA.W.0031.000000T0000Z-210420T0600Z/
141 AM EDT Tue Apr 20 2021
...THE SPECIAL MARINE WARNING IS CANCELLED...
The affected areas were...
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
out to 5 fathoms...
The thunderstorm has moved out of the warned area and no longer
poses a significant threat to boaters.
LAT...LON 2472 8110 2477 8127 2495 8119 2508 8110
2513 8105 2512 8100 2514 8096 2514 8090
2517 8090 2518 8085 2520 8084 2521 8086
2522 8083 2491 8093
TIME...MOT...LOC 0541Z 221DEG 13KT 2488 8101
$$
GMZ031-032-200600-
/O.CON.KKEY.MA.W.0031.000000T0000Z-210420T0600Z/
141 AM EDT Tue Apr 20 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 200 AM EDT...
For the following areas...
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge...
Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood
Sound...
At 141 AM EDT, a strong thunderstorm was located near Sprigger Bank
Light, moving northeast at 15 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves, frequent lightning, and heavy downpours.
Locations in the warning include...
Oxfoot Bank Light, Snake Bight, First National Bank, Bradley Key,
John Sawyer Bank Light, Man Of War Key and Frank Key.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for wind gusts in excess of 35 knots, steep and fast-building
seas, frequent lightning strikes, and blinding downpours. Stay low or
go below, and make sure all on board are wearing life jackets.
Intense and continuous lightning is occurring with this storm. If
caught on the open water, stay low or go below.
&&
LAT...LON 2472 8110 2477 8127 2495 8119 2508 8110
2513 8105 2512 8100 2514 8096 2514 8090
2517 8090 2518 8085 2520 8084 2521 8086
2522 8083 2491 8093
TIME...MOT...LOC 0541Z 221DEG 13KT 2488 8101
HAIL...0.00IN
WIND...>34KTS
$$
Jacobson975
FZUS72 KKEY 200557
MWSKEY
Marine Weather Statement
National Weather Service Key West FL
157 AM EDT Tue Apr 20 2021
GMZ031-032-200607-
/O.EXP.KKEY.MA.W.0031.000000T0000Z-210420T0600Z/
157 AM EDT Tue Apr 20 2021
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 200 AM EDT...
The affected areas were...
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge...
Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood
Sound...
The thunderstorm has weakened and no longer is expected to produce
wind gusts of 34 knots or higher.
LAT...LON 2472 8110 2477 8127 2495 8119 2508 8110
2513 8105 2512 8100 2514 8096 2514 8090
2517 8090 2518 8085 2520 8084 2521 8086
2522 8083 2491 8093
TIME...MOT...LOC 0557Z 194DEG 13KT 2490 8101
$$
JacobsonWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Apr 19, 8:59 PM EDT, 3 hours 58 minutes earlier.
Area forecast discussion, Apr 19, 8:59 PM EDT, 3 hours 58 minutes before
Area Forecast Discussion National Weather Service Key West FL 859 PM EDT Mon Apr 19 2021 .DISCUSSION... A fairly active convective evening over the Florida Keys coastal waters. Several thunderstorms have developed from cumulus fields over the Florida Straits and progressed towards the northeast near 20 knots. Storm tops have been just shy of 45 kft, and have been more organized than a typical pulse thunderstorm scenario. One thunderstorm north of Key West breifly popped above 50 kft.This is not surprising since the Key West evening sounding revealed a good degree of convective instability. Precipitable water values are up around 2 inches, and the boundary layer from 700mb down is close to saturation. ML CAPE is approaching 3000 J/kg with virtually no inhibition. Therefore, any lift from boundaries or thunderstorm outflow will produce a convective cell. New cells are now forming well southwest of the Lower Keys - also moving swiftly towards the northwest. So it would seem that this convection will last well into the overnight hours. && .MARINE... Scattered showers and thunderstorms will impact the Keys coastal and nearshore waters for the remainder of the evening and overnight. Some of these storms could be strong, producing wind gusts approaching 34 knots. Storms that do develop will be moving rapidly towards the northwest, between 20 and 25 knots. Winds will be generally from the southwest around 10 knots, but can dramatically shift and strengthen in the vicinity of showers and storms. && .AVIATION... Although VFR conditions will generally prevail at both the Key West and Marathon terminals, passing strong showers and storms can result in brief periods of MVFR or even IFR conditions, mainly at the Key West terminal overnight. There is not enough certainty in the timing and location of the storms as the evening progresses, so there may be amendments to the terminal forecast as events unfold. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire...Devanas Aviation/Nowcasts....Devanas Data Acquisition.....KR Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Apr 19, 4:47 AM EDT, 20 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 447 AM EDT Mon Apr 19 2021 FLZ076>078-GMZ031>035-042>044-052>055-072>075-200900- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 447 AM EDT Mon Apr 19 2021 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms are possible late this afternoon and tonight. The primary thunderstorm hazards will be cloud to surface lightning strikes and locally strong gusty winds. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Isolated thunderstorms are possible on Thursday. The primary thunderstorm hazard will be cloud to surface lightning strikes. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. APA
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 8:44 PM EDT | Special Marine Warning | KEY | 31 min | |
| Apr 19, 9:12 PM EDT | Special Marine Warning | KEY | 33 min | |
| Apr 19, 9:54 PM EDT | Special Marine Warning | KEY | 21 min | |
| Apr 20, 12:09 AM EDT | Special Marine Warning | KEY | 51 min | |
| Apr 20, 2:24 AM EDT | Special Marine Warning | KEY | 22 min | |
| Apr 20, 3:57 AM EDT | Areal Flood Advisory | KEY | Monroe | 2 hr |
| Apr 20, 1:18 PM EDT | Special Marine Warning | KEY | 57 min | |
| Apr 20, 2:08 PM EDT | Special Marine Warning | KEY | 48 min |
Nearby
Special Marine Warnings in Florida, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.